How Common Is Hydrocodone Overdose?

How Common Is Hydrocodone Overdose?

Hydrocodone causes many overdose and emergency situations because it is available in so many different medications. For example, it is the main substance in Vicodin and Lortab, both of which are frequently prescribed. Prescription drug abuse has skyrocketed, and pain pills are a major contributor. Those with prescriptions abuse the drug as well as many recreational users. Not all hydrocodone abuse will lead to overdose or life-threatening situations, but it will greatly increase the risk of such an event. Ingesting large doses of hydrocodone, taking it too frequently or combining it with other drugs can all cause overdose or other emergency situations.

What Happens during Hydrocodone Overdose?

Taking excessive doses of hydrocodone may cause an overdose. When you take large doses at one time, the effects multiply and interfere with the body’s ability to function properly. When taken as directed, hydrocodone prevents the body from sensing pain, but large doses slow down the brain’s activity so much that it cannot send other functioning messages to the body. As a result the following symptoms may develop:

  • Drowsiness or confusion
  • Nausea or vomiting
  • Extreme fatigue, passing out or being unconsciousness
  • Respiratory depression and shallow or stopped breathing
  • Pinpoint pupils
  • Extreme muscular weakness
  • Low blood pressure
  • Slowed heart rate, cardiac arrest
  • Hepatotoxicity (lethal liver poisoning when mixed with alcohol)

During hydrocodone addiction the body shuts down and must eliminate the toxic chemicals and be treated back to health under close medical supervision. Whether it is accidental or intentional, hydrocodone overdose can turn fatal in an instant.

What Should I Do If Someone Is Overdosing on Hydrocodone?

If someone is overdosing on hydrocodone, seek emergency help immediately. Call the poison control center, 911 or even the hospital for further instructions. Professionals can help you better if they have the following information:

  • The patient’s age, weight and symptoms
  • What drug was used, i.e. the name of product
  • When the dose was taken
  • The amount taken
  • If the patient has a prescription
  • If the patient combined the drug with other substances

Once medical help arrives, the overdose patient will likely receive oxygen assistance as well as other medication to reverse the symptoms. Other treatment options may include laxatives, activate charcoal or even stomach pumping to get rid of any drug in the stomach or intestines.

Getting Help after Overdosing on Hydrocodone

A hydrocodone overdose may indicate a need for abuse or addiction treatment help. Continued abuse, misuse or a long-term addiction can cause future overdose, life-threatening situations, long-term health consequences, death and a long list of other social and economical consequences. Seeking out professional help can enable users to quit using hydrocodone and learn a healthy lifestyle to eliminate the chances of overdose or addiction.

Prevent Hydrocodone Overdose and Get Treatment Help Now

If you are ready to quit using hydrocodone and find treatment help, please call our toll-free helpline now. Our recovery professionals are available to talk to you 24 hours a day about your treatment options; they are ready to answer your questions, address your concerns, provide information, offer assessment and intervention services and tot help you find a quality treatment program that meets your individual needs. Stop putting your future in jeopardy and call for help today.